My methotrexate saga

Here I go again, got to 12.5mg and due to side effects have to start again at 7.5mg. Not happy as I am having so much pain and can't take my naproxen because of my asthma playing up. Can only take paracetamol for pain, my fibro is playing up too, not in a good place at the moment.

Sorry for venting, no one else here to talk to, husband in work and he's not the best for sympathy so tend not to say too much about how I'm feeling.


Last edited by

26 Replies

  • Hi Jan, I've just started MXT ( 3 weeks ago) on 7.5 mg for another week then see doctor. I've had some side effects which were mild at first but gradually increasing. So I understand where you are coming from. Pain is so draining. I do hope that you get some relief soon. Clemmie

  • Hi Clemmie, sorry you are suffering too, hope your Dr can help you, I've been taking the Folic Acid , but it doesn't seem to make any difference.

    Good luck


  • Hi,

    I was on 20mg of methotrexate for my Rheumatoid Arthritis for a year and it made me feel bad and badly affected my liver. So I started researching links between diet and autoimmune diseases and found a lot of stuff mainly on youtube from various doctors about how diet is linked to a whole host of diseases like diabetes, crohns disease, arthritis, skin disorders etc. I have now followed a special vegan low fat low protein diet supplemented with vegetable juicing for two months and am off all my medication and my arthritis is slowly improving. If you are interested go to youtube and look at 'Clint Paddison Rheumatoid Arthritis cure', 'John McDougall The starch solution', 'Fat Sick and nearly dead' and various videos by John Bergman. A lot of them propose that if you feed your body the right foods the body has an amazing capacity to heal itself from all sorts of diseases.

  • Hi Choccy1, I have diabetes, RA, OA, Fibro, Asthma, Lichen Sclerosus, Sarcoidosis in both Lungs, IBS, Dry Eyes, Lipomas, hiatus hernia, high blood pressure, high cholesterol, GERD, slight emphysema, sleep apnea, plus due to the steroids I am now 3 stone heavier.

    I don't think there is such a diet that would help me with this lot, but do agree that somethings could possibly help and will look into it, but not holding out too much hope. I am, as you can imagine, on a lot of drugs and would love to decrease the amount that I take.

    Thanks for your help, will do some research and see what i come up with.


  • Hi Choccy1. I have had similar experience. I found that the only thing that helped my pains and swelling and also lessened the side effects of the RA drugs is a vegan diet with no sugar, wheat or processed food, with lots of veg and salad. I am not sure if the low dose of methotraxate or the Hydroxychloroquine has any effect on my RA symptoms the diet however has made a huge difference and it was almost instant. I feel so much better and my next step is try and get off the drugs. I am now officially in remission.

    Within a few days of cutting out meat and cheese and eating lots of veg and salad I started to feel so much better I strongly recommend anybody to try it!!

  • It's all relative. I've been on 20mg of methotrexate for RA some 18 months now, and yes there are side effects but couldn't do without it. I've been vegan for 10 years and vegetarian for about 25, so way before my RA was diagnosed. Of course diet is important for our general health and well being but I do not believe that it has such an impact that it could alleviate my RA, if that were the case then I should not have had it in the first place!

  • Hi Jan,

    Sorry to hear you are in so much pain. It is really draining and can get you down. I was on 20mg methotrexate but was feeling sick a lot and my neutrophil count was very low. they reduced it to 15mg but by injection. Nausea has gone now. Maybe you could try the injections instead. Can your GP give you something stronger for the pain? I have tramadol and dihydrocodeine if its bad or high dose co-codomol generally, cannot take nsai's due to kidney problem with them. Hope this helps.

  • Hi pm52, thanks for your reply, the rheumy nurse and consultant have suggested I go back to 7.5mg and increase as before and if i get the same side effects they will either try another DMARD or injections of methotrexate, just have to wait and see.

    As for strong pain meds, I have tried most and cannot tolerate them, so I take the max dose per day of paracetamol, 8 a day, have done this for years for the Fibro. Naproxen help a little, but then upsets my Asthma. Catch 22 me thinks!!!!


  • I cut out all red meat and thought that it was helping, it might well have been. The Dr advised to give up smoking cause it can make RA worse so i gave up about 5/6 years ago and my RA has been on overdrive ever since, when i said to my new Dr he said yes we find that often happens. I think its trial and error dofferent things work better for some than others but cutting out red meat is one i would recomend to start.x

  • Thanks emmajj1971 for your reply, I gave up smoking about 14/15 years ago, don't know about the red meat not being in my diet, but worth having a go, hope your RA gets sorted soon.


  • Funnily enough my ra started not long after I gave up smoking, was a heavy smoker. Wasn't feeling great after quitting but thought it was my body detoxing at first. Should we start smoking again??????

  • No dont start smoking again. One Dr i was under kept on at me to stop so i stopped and he finished and i had a new Dr when i told him he said it often happens that once u stop smoking you get worse. U probably had it already but after giv ing up it got worse.

  • hadn't really intended to start again after nine years, but not allowed any alcohol cos of tb treatment which over here is for nine months, 4 down 5 to go. So get a little bored every now and then.

  • I found that the injections worked so much better than pills with a lot less side effects. Had some nausea the following day for a while but that is now gone. I am on 30mg per week since last June and almost pain free, have started biologics 2 months ago so will be decreasing metex from now on. Now that I'm almost back to normal will go back to researching natural healing methods. The only blip on my liver so far was taking treatment for TB but that only lasted a month. I haven't eaten red meat for decades but still got the worst case of ra you could imagine.

  • if you increase the folic acid It can help with side effects. You can take it every day except day of mtx.

  • Hi Millie, I know treatments are different here in Florida. My rheumatologist has me taking 2 mg of folic acid and day. I think it's too much so I take it every other day. I don't have any side effects from the methotrexate however I just got out of a horrible flareup. Actually I think I have a few days left of this flareup. Maybe more folic acid does help for side effects. However, I wouldn't do that without talking to you Dr

  • Hi Abby, I was prescribed 5mg of folic acid once a week (3 days after mtx) although some people with side effects have been told they can take it more often. I hope your flare passes soon. How lovely to be living in Sunny Florida. xx

  • Hi Mille, I have done this, but no better, still dizzy, nauseous and diarrhoea daily, I have to take Imodium if I need to be somewhere, like hospital appointments etc., but thanks for your reply any help greatly appreciated.


  • That's not so good Jan, I don't know if the injections would be better for you or else perhaps something else. I take mtx along with rituximab etc and to be honest I don't think the mtx help me. Hope you get sorted out soon. xx

  • Thanks Mille, just have to wait now ad see what happens.


  • Sorry to read about your pain,I too was taking 12.5 mtx & was fine for a couple of years,but then had the most awful mood swings, am now on 7.5,& thankfully I'm not too bad pain wise,& the O H is a lot safer now!! If I do get a bad "flare" I can take 5mg pred. Can you take ibuprofen? I find it does help with the swelling,not for everyone I know,but it may help.rally do hope you will feel better very soon. GillianX

  • Hi, Gillian, I take 7.5mg of prednisolone daily, I am unable to take ibuprofen, naproxen is good, but upsets my asthmas.

    Thanks anyway for your reply greatly appreciated.


  • Hi Jan,

    Dont know if you are on pills or injections, but I am on injections. My Rheumatoligist strongly believes injections do not have as strong side effects as pills. Hope this might help you.

  • Hi Susiej38, I am on the tablets at the moment, but they may put e on the injections or change to another DMARD IF i keep getting the side effects.

    Thanks for your reply.


  • Hi Titchyj, are you taking the pills or injection? That tells me he's very sick I just couldn't take it. Now I'm taking the injection 15 mg a week and no side effects. I guess it bypasses my stomach and intestines so I don't even know I have taken it.

  • Hi Abby11, I am on the tablets, but if I keep getting the side effects they will either change to another DEMARD or injections.

    Thanks for your reply.


You may also like...